Montana, 2008

Winter Storm and Heavy Snow in Montana, December 29, 2008

December 29, 2008 · NWS MSO · 5 events in 5 counties and zones

Yet another Pacific System brough ample moisture over portions of Western Montana to produce heavy snow accumulations. Snowfall accumulations ranged from widespread 6 to 10 inches in the valleys, up to 16 inches at Lost Trail Pass.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Yet another Pacific System brough ample moisture over portions of Western Montana to produce heavy snow accumulations. Snowfall accumulations ranged from widespread 6 to 10 inches in the valleys, up to 16 inches at Lost Trail Pass. Wind gusts up to 50 mph were reported in West Central and Southwest Montana causing reduced visibility and poor driving conditions from blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 29, 3:52 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 29, 3:52 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
352 AM MST MON DEC 29 2008

...A VERY MOIST ACTIVE PATTERN OVER THE INTERMOUNTAIN WEST THE
FIRST HALF OF THE WEEK...

.DISCUSSION...ANOTHER SURGE OF WARM MOIST PACIFIC AIR IS MAKING
ITS WAY INTO NORTH CENTRAL IDAHO AND WESTERN MONTANA THIS MORNING.
MANY VALLEYS COOLED TO OR BELOW FREEZING LAST EVENING SO THE
PRECIPITATION IS CURRENTLY FALLING AS SNOW. THIS WILL CHANGE MID
TO LATE MORNING AS WARM AIR ADVECTION ASSOCIATED WITH A SURFACE
WARM FRONT WILL INCREASE TEMPERATURES ABOVE FREEZING AND TURN THE SNOW
TO EITHER A MIX OR ALL RAIN. THIS FRONT IS EXPECTED TO STRETCH FROM THE
CENTRAL CLEARWATER MOUNTAINS NORTHWEST TO SEELEY LAKE. NORTH OF
THIS LOCATION...SNOW IS EXPECTED THROUGH THE DAY. A SURFACE COLD
FRONT WILL MOVE THROUGH THIS EVENING LOWERING SNOW LEVELS TO THE
VALLEY FLOORS ONCE AGAIN WITH ANOTHER BURST OF SNOW ALONG AND JUST
BEHIND THE FRONT. THE COMBINATION OF SNOW TURNING TO RAIN BACK TO
SNOW WILL CAUSE SOME TRAVEL ISSUES FOR VALLEYS OF WEST CENTRAL
MONTANA TODAY AND THIS EVENING. HAVE THEREFORE ISSUED SOME
ADDITIONAL WINTER WEATHER HEADLINES TO ACCOUNT FOR THIS SCENARIO.
IN ADDITION...WINDS WILL INCREASE AHEAD OF THE COLD FRONT WHICH
WILL RESULT IN SOME VISIBILITY ISSUES WITH THE FRONTAL PASSAGE AND
THE PRECIPITATION CHANGE OVER BACK TO SNOW. STRONG MID LEVEL WINDS
WILL DECREASE THE PRECIPITATION IN THE VALLEYS QUICKLY LATE THIS
EVENING AND OVERNIGHT....BUT THE MOUNTAINS WILL CONTINUE TO SEE
ACCUMULATING SNOW UNTIL EARLY TUESDAY MORNING. SEE HEADLINE SECTION
BELOW FOR DETAILS ON WINTER HIGHLIGHTS.

THE NEXT TIME FRAME OF CONCERN IS LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING. ANOTHER PACIFIC TROUGH WILL MOVE THROUGH SOUTHERN CANADA
AND BRING ANOTHER ROUND OF ACCUMULATING SNOW TO THE REGION. THIS
SYSTEM DOES NOT APPEAR TO BRING AS MUCH WARM AIR AS TODAYS
SYSTEM...BUT THERE COULD BE ENOUGH MIXING THAT THE HIGHER VALLEYS
OF SOUTHWEST MONTANA MIX TO ABOVE FREEZING TEMPERATURES. THE
LOCATION OF THE JET WILL BE THE DECIDING FACTOR WITH THAT
SCENARIO. STRONG MID LEVEL WINDS MAY INHIBIT HIGH ACCUMULATIONS IN THE
VALLEYS OF WESTERN MONTANA...BUT THE HIGHER TERRAIN INCLUDING ALL
THE PASSES ALONG THE IDAHO/MONTANA BORDER AND ALONG THE
CONTINENTAL DIVIDE ARE EXPECTED TO BE IMPACTED BY THIS SYSTEM.
ADDITIONAL WINTER HIGHLIGHTS ARE LIKELY WITH THIS SYSTEM FOR NEW
YEARS EVE...SO TRAVELERS ARE ADVISED TO STAY ALERT TO LATER
FORECASTS.

THE REST OF THE WEEK WILL REMAIN WET AND ACTIVE WITH A PROGRESSIVE
WEST FLOW. WITH THIS PROGRESSIVE PATTERN...ARCTIC AIR IN CANADA
WILL BE HELD AT BAY WITH TEMPERATURES HOLDING NEAR SEASONAL
NORMALS TO SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE WEEK. THE
MODELS ARE COMING INTO BETTER AGREEMENT WITH ANOTHER WARM PACIFIC
SYSTEM MOVING THROUGH FRIDAY AND SATURDAY FOR ANOTHER BOUT OF RAIN
CHANGING TO SNOW INTO NEXT WEEKEND.

&&

.AVIATION...A WARM MOIST PACIFIC SYSTEM WILL SPREAD LOWER CEILINGS
AND PRECIPITATION OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA
AIRFIELDS TODAY. ALL TAF LOCATIONS WILL BE IMPACTED WITH IFR TO
LIFR CONDITIONS OVER THE NEXT 24 HOURS. MOUNTAINS AND PASSES WILL
BE OBSCURED WITH STRONG WEST WINDS MAKING FOR BUMPY FLIGHTS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-KOOTENAI/CABINET REGION-LOWER
     CLARK FORK REGION.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR
     MISSOULA/BITTERROOT VALLEYS.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR
     FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR WEST GLACIER
     REGION.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR
     POTOMAC/SEELEY LAKE REGION.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR
     BUTTE/BLACKFOOT REGION FOR GEORGETOWN LAKE AND NORTH OF
     GARRISON JUNCTION.

ID...WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR NORTHERN
     CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY ABOVE 6500 FEET FOR
     EASTERN LEMHI COUNTY.

&&

DISCUSSION...MEAD
Hazardous weather outlook, Dec 29, 4:56 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
456 AM MST MON DEC 29 2008

IDZ007-008-300000-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
356 AM PST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL PASS THROUGH CENTRAL IDAHO BRINGING A MIX OF
RAIN AND SNOW TO THE VALLEYS AND SNOW TO TERRAIN ABOVE 3500 FEET.
GUSTY WINDS...MAINLY SOUTH OF HIGHWAY 12...MAY PRODUCE HAZARDOUS
DRIVING CONDITIONS. WHITEBIRD GRADE AND GREER GRADE ARE EXPECTED
TO SEE ACCUMULATING SNOW WITH LOCAL REDUCED VISIBILITIES AND
DRIFTING FROM THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT WEATHER SYSTEM WILL BRING ANOTHER SHOT OF MOISTURE NEW
YEARS EVE DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-300000-
WESTERN LEMHI COUNTY-
456 AM MST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC WEATHER SYSTEM WILL BRING ACCUMULATING SNOW TO THE
MOUNTAINS OF WESTERN LEMHI COUNTY. STRONG WEST WINDS ASSOCIATED
WITH THIS SYSTEM ARE EXPECTED TO SHADOW THE VALLEYS ONLY BRINGING
LIGHT ACCUMULATIONS OF A COUPLE OF INCHES TO THE TOWN OF SHOUP BY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT WEATHER SYSTEM WILL BRING ANOTHER SHOT OF MOISTURE NEW
YEARS EVE DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Kootenai/Cabinet Region

When
December 29, 5:00 AM MST to 8:40 PM MST
Where
Kootenai/Cabinet Region forecast zone
Reported by
Trained Spotter
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

Spotters in the area reported 7 to 9 inches of new snow. In addition the Montana DOT reported severe driving conditions between Bull Lake and Troy on MT Highway 56.

Heavy Snow, Lower Clark Fork Region

When
December 29, 5:00 AM MST to 8:40 PM MST
Where
Lower Clark Fork Region forecast zone
Reported by
Trained Spotter
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

Spotters and COOP observer reported new snow amounts between 7 and 12 inches.

Winter Storm, Missoula / Bitterroot Valleys

When
December 29, 5:00 AM MST to 8:40 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
COOP Observer
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

COOP observer and spotters reported 6 to 10 inches of new snow accumulations. In addition, winds gusted from the west up to 50 mph. The combination of snow and winds caused power outages across the Bitterroot Valley.

Winter Storm, Bitterroot / Sapphire Mountains

When
December 29, 5:00 AM MST to 8:40 PM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

Six inches of snow was reported over Lolo Pass with 16 inches of new snow over Lost Trail Pass.

Winter Storm, Butte / Blackfoot Region

When
December 29, 3:00 PM MST to 8:40 PM MST
Where
Butte / Blackfoot Region forecast zone
Reported by
Trained Spotter
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Spotters reported 6 to 8 inches of new snow. In addition, strong westerly winds gusted up to 50 mph. Strong winds caused areas of blowing and drifting snow with local whiteout conditions reported by|Montana DOT on area roads including Interstate 90 and MT Highway 1.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143420, 143421, 143424, 143427, 143428.